I took Spiriva a couple of years ago for 6 weeks and gained an unsightly 22 lbs, all on the midsection and nowhere else. After dieting off and on for the last 6 months I still cannot lose the weight. My midsection is all bulged out and I look terrible. Does anyone have an answer to my problem. Bill
Spiriva had caused me to gain weight which I can not lose, anyone have an answer?
Question posted by wwc215 on 8 Sep 2012
Last updated on 9 September 2020 by FMD
I started using the Spiriva capsules with the handi inhaler in 2013. I have had stomach issues with digestion, reflux and IBS since the removal of my gallbladder in 1985. Other than occasional bloat and inflammation I have also had trouble gaining and maintaining my weight but managed to keep it at 52 to 56 kilos. 2016 with the COPD my weight dropped down to 42 kilos and it was close to the end of 2017 before I had gained back12 kilos. In November 2019 the application from handi inhaler to the Respimat was made. From the first application, my stomach extended and grew rapidly that I was looking like I was malnutrition like those kids in a third world country with a huge stomach, skinny arms and legs and my breathing was severely impacted. My diet or eating habits hadn't changed, I couldnt understand what I had done that was different until I remembered I was now taking the Spiriva Respimat.
It had felt like I had a rubber band around my middle stretched to its max, very tight, very uncomfortable and no give at all. So I hung in there waiting to see if my circumstance would change and to give the med time but 10 weeks later after gaining more than 20kilos (something I hadn't achieved in 35 years) I stopped using the Respimat and went back to the handi inhaler. Almost immediately I felt better the tight bloating went away along with the pressure off the lungs. It is now September and I have managed to lose about 6 kilos but still have the big stomach which will take longer I guess to go down. Keeping in mind I still use the Spiriva in the powder form but In the 6 months since stopping the spray mist form, I feel so much better, I still get the inflammation and bloat but nowhere to the extent of 24/7, 7 days a week that I was for those 10 weeks. Coming here and reading everyone's comments and with my own experience, has confirmed in my mind that this side effect exists, is real and not as rare as I initially thought.
I’m told SPIRIVA does not cause weight gain. I beg to differ!!! Not so much pounds, but my waistline and stomach blew up. I liked the medication until I noticed this. I have always had a small waist and relatively flat stomach. I look 5 months pregnant!!
How crazy is this, I have been researching why I am so bloated, looking 7 months pregnant, and so uncomfortable for months now with the answers not applying to me and my lifestyle. It never occurred to me it could be the Spiriva! I recently was prescribed an antibiotic and was researching if I could use my Spiriva inhaler while taking this antibiotic and came across this forum. I have been using the spiriva respimat inhaler for 7 months and have gained 27 pounds, and like everyone else it is all in my waistline! So uncomfortable! I am 64 years old, small framed and have never weighed more than 110 lbs. in my life other than when I was with child and even then the most I ever weighed at 9 months was 132 lbs. Very disheartening to hear everyone is having trouble getting back to their normal weight.
I'm wondering whether anyone who experienced weight gain had recently stopped smoking before taking Spiriva? My primary care doctor says the weight gain is from stopping smoking, your taste buds being able to taste food again, and you eating more as a result. Thoughts?
I was on spiriva for 3 years. I gained significant weight. I stopped the medication May 1st 2018. June 1 2018 i am down 17lbs. And have not changed anything else. I would say weight gain is a side effect... they were considering gastric bipass on me. I was 324 lbs (normally 250lbs) i am now 307 and dropping. I am on a stack of steroids for my lungs, i just chose the one i notice less effects from.
I took it for a brief time and gained 8 pounds in a week. I am on a very retricted diet so I know it was not increased eating. I have not been able to get rid of those pounds - no matter what I tried. I also notice lately that I seem to have more trouble with swollen ankles. Just had dental surgery and am on a diet of soft food only. After losing the water weight gained because of the surgery I notice that I am finally almost down to my pre-Spiriva weight. Yes - it could be because of the soft diet. My diet was restricted before because I had discovered I am allergic to all grains. Cutting out grains certainly should keep my weight stable - but no go. Anyway... while on this soft diet I notice that I am urninating very frequently and the swelling in my ankles has all but disappeared. I am wondering if the spiriva caused water retention. Anyway - fingers crossed. I gained 5 pounds with the dental surgery and have now lost 8 pounds.
That makes three pounds of the eight that I had not been able to get off before. Hoping to lose the additional 5 spiriva pounds soon. In any case - going on a soft food diet might be worth a try. I have been eating soup, sweet potatoes and ice cream and yogurt. Have also managed to eat pulled pork and finely shredded chicken. It is not too bad. All will be worth it if I can get both my teeth and my weight back to normal!
I started using spiriva about 6 months ago... the weight gain is really bothering me and like most here it is around the middle and protruding stomach. It is really worrying me i have never had a weight problem,slways been 52/55 kilos. I intend to go off it,see my doctor and either get some other medication if there is some avsilsble,but this weight gain is seriously affecting me. I feel so uncomfortable with the added weight.
Hello wwc215. I currently take Spiriva and in my case no weight gain. Prior to that I was on Advair. Regards, pledge
I'm not going to make your day. Weight gain is not a side effect of spiriva. Particularly with using it for only 6 weeks. I may be able to give you an answer to the weight gain if you tell me are you male or female and your age.
All I need is for someone to come forth and try and give some kind of solution to the problem of weight gain from the inhaler Spiriva. I have gained weight from various medications in the past only to lose it when I discontinued the medication. I have not used Spiriva in 2 years, and yet the weight gained from using it still plagues me in spite of dieting. My belly is all blown out of shape and I look terrible. HELP!
- Spiriva uses and safety info
- Spiriva information for Healthcare Professionals (includes dosage details)
- Side effects of Spiriva (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.